Ohio, 2011

Tornadoes and Damaging Winds in Ohio, May 23, 2011

May 23, 2011 · NWS ILN · 64 events in 25 counties and zones

A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$449,000
Crop damage
$3,000
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A quasi-linear convective system moved across an unstable airmass and produced widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 4:50 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 4:50 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT MON MAY 23 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR THIS EVENING DUE TO A WARM
AND UNSTABLE AIRMASS. A FRONTAL BOUNDARY WILL APPROACH THE AREA
TONIGHT AND REMAIN ACROSS THE AREA FOR MOST OF THE WEEK. THIS WILL
KEEP PRECIPITATION CHANCES IN THE FORECAST THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TWO MAIN AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST OF
THE AREA. ONE SLOWER MOVING AREA OF SCATTERED THUNDERSTORMS IS
OVER NORTHERN INDIANA AND ANOTHER AREA MOVING INTO WESTERN
PORTIONS OF INDIANA. BOTH AREAS OF STORMS WILL MOVE THROUGH DURING
THE EVENING HOURS AND THEREFORE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING WIND AND LARGE HAIL. FLOODING WILL ALSO BE A CONCERN
WITH THESE STORMS DUE TO HEAVY RAIN THAT OCCURRED YESTERDAY AND
DURING THE OVERNIGHT HOURS. THE SEVERE THREAT WILL MOVE OUT OF THE
AREA BY AROUND MIDNIGHT ALTHOUGH SOME PRECIPITATION WILL LINGER
ACROSS THE AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FRONTAL BOUNDARY WILL LAY OUT ACROSS THE AREA ON TUESDAY WITH A
SHORT WAVE MOVING THROUGH DURING THE DAY. DUE TO THIS HAVE
INCREASED PRECIPITATION CHANCES TO 100 PERCENT FOR TUESDAY.
PRECIP CHANCES WILL DECREASE AS THIS FEATURE MOVES TO THE EAST
HOWEVER WITH FRONTAL BOUNDARY IN THE VICINITY WILL KEEP
PRECIPITATION IN THE FORECAST OVERNIGHT TUESDAY NIGHT. TEMPERATURES
WILL BE COOLER ACROSS THE NORTH ON TUESDAY AND WARMER ACROSS THE
SOUTH DUE TO BOUNDARY POSITION. WITH EXTENSIVE CLOUD COVER ACROSS
THE AREA TEMPERATURES TUESDAY NIGHT WILL ONLY DROP INTO THE MID
50S TO THE MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WARM FRONT WILL LIFT ACROSS THE REGION ON WEDNESDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE BOUNDARY WITH ONLY
SCATTERED STORMS IN THE WARM SECTOR. HOWEVER PRECIPITATION COVERAGE
WILL INCREASE SUBSTANTIALLY LATE WEDNESDAY NIGHT AND CONTINUE INTO
FRIDAY. THIS IN RESPONSE TO A CLOSED UPPER LOW IN THE MID
MISSISSIPPI VALLEY OPENING UP AND SLOWLY LIFTING ACROSS THE REGION.
AN ASSOCIATED SURFACE LOW AND COLD FRONT WILL MOVE THROUGH ON
FRIDAY. SUBSIDENCE IN THE WAKE OF THIS SYSTEM SHOULD BRING A LULL IN
PRECIPITATION FRIDAY NIGHT. BUT NEXT SHORT WAVE WILL BE APPROACHING
THE GREAT LAKES ON SATURDAY.

ALTHOUGH MODELS HAVE SHIFTED AWAY FROM THE FORECAST OF ANOTHER
CLOSED LOW DEVELOPING...IT STILL APPEARS TO BE UNSETTLED ACROSS THE
FORECAST AREA THROUGH THE HOLIDAY WEEKEND AS NUMEROUS SHORT WAVES
MOVE THROUGH THE GREAT LAKES IN FAST FLOW. THIS PATTERN WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR EACH DAY. BUT
TEMPERATURES SHOULD BE CLOSE TO OR EVEN SLIGHTLY ABOVE NORMAL AS
OPPOSED TO THE PREVIOUS COOL SOLUTION.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SQUALL LINE PROGRESSING QUICKLY EAST ACROSS SOUTHERN INDIANA LATE
THIS AFTERNOON. CURRENT TIMING HAS THIS TO THE WESTERN TAF SITES
AROUND 23Z. AIRMASS AHEAD OF THIS IS MODERATELY UNSTABLE SO
EXPECT IT TO PUSH ACROSS OUR ENTIRE AREA THROUGH EARLY EVENING.
WIND GUST TO AROUND 50 KNOTS WILL BE POSSIBLE WITH THE SQUALL LINE
AS IT MOVES THROUGH. SOME SHORT WAVE ENERGY PUSHING DOWN ACROSS
NORTHERN INDIANA AND NORTHERN OHIO COULD ALLOW ACTIVITY TO LINGER A
LITTLE LONGER AT KCMH/KLCK. ONCE PCPN MOVES THROUGH LATER THIS
EVENING...EXPECT A BREAK IN PCPN THROUGH THE OVERNIGHT HOURS INTO
TUESDAY MORNING. A BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA
THROUGH THE DAY ON TUESDAY AND AS WE DESTABILIZE THROUGH THE
AFTERNOON...SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP THROUGH THE
LATER PART OF THE TAF PERIOD.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, May 23, 4:48 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
548 PM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
548 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
FLOODING WILL ALSO BE A CONCERN DUE TO ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, May 23, 5:44 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     NAPOLEON                39.21N 85.33W
05/23/2011                   RIPLEY             IN   LAW ENFORCEMENT

            BARN DESTROYED. NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

ANOVAK
Local storm report, May 23, 5:53 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
653 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     8 S BROOKVILLE          39.31N 85.01W
05/23/2011  E55 MPH          DEARBORN           IN   TRAINED SPOTTER

&&
Local storm report, May 23, 5:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
654 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CONNERSVILLE            39.66N 85.14W
05/23/2011                   FAYETTE            IN   LAW ENFORCEMENT

            TRAILERS OVERTURNED.

&&

ANOVAK
Local storm report, May 23, 5:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             HOLTON                  39.08N 85.38W
05/23/2011  E1.00 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

ANOVAK

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

61 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Preble

When
May 23, 5:57 PM EST to 6:01 PM EST
Where
Preble County, 1.41 mi N of College Corner to 1.5 mi NE of College Corner
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.590, -84.815

Large trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Mercer

When
May 23, 6:08 PM EST to 6:12 PM EST
Where
Mercer County, 5 mi S of Coldwater
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.328, -84.620

Five power poles were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
May 23, 6:10 PM EST to 6:14 PM EST
Where
Hamilton County, Delhi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.120, -84.680

Large tree limbs were snapped due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
May 23, 6:12 PM EST to 6:13 PM EST
Where
Hamilton County, Bridgetown
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.170, -84.630

Thunderstorm Wind, Hamilton

When
May 23, 6:12 PM EST to 6:13 PM EST
Where
Hamilton County, 3 mi N of Cheviot
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.193, -84.580

Thunderstorm Wind, Hamilton

When
May 23, 6:15 PM EST to 6:19 PM EST
Where
Hamilton County, 1 mi SE of Brentwood to Wyoming
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.210, -84.537

Trees were reported down across a road due to damaging thunderstorm winds.

Thunderstorm Wind, Preble

When
May 23, 6:17 PM EST to 6:21 PM EST
Where
Preble County, 3 mi ESE of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.733, -84.578

A truck was overturned due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
May 23, 6:19 PM EST to 6:23 PM EST
Where
Hamilton County, Deer Park to Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.220, -84.380

Trees were reported down due to damaging thunderstorm winds. One of the trees fell on a car.

Thunderstorm Wind, Butler

When
May 23, 6:20 PM EST to 6:21 PM EST
Where
Butler County, Hamilton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -84.520

Thunderstorm Wind, Darke

When
May 23, 6:28 PM EST to 6:32 PM EST
Where
Darke County, 1 mi NE of Arcanum to 2 mi SE of Arcanum
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.990, -84.537

A barn was significantly damaged with the roof removed and the metal roof of a house was blow off due to damaging thunderstorm winds.

Thunderstorm Wind, Hamilton

When
May 23, 6:29 PM EST to 6:30 PM EST
Where
Hamilton County, (Luk)lunken Fld Cinc
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.100, -84.420

Thunderstorm Wind, Darke

When
May 23, 6:29 PM EST to 6:33 PM EST
Where
Darke County, Arcanum
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.980, -84.550

One barn was destroyed and another barn sustained damage due to thunderstorm winds. Power lines were also down due to the winds.

Thunderstorm Wind, Butler

When
May 23, 6:35 PM EST to 6:39 PM EST
Where
Butler County, Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.520, -84.400

A tree was down due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
May 23, 6:37 PM EST to 6:41 PM EST
Where
Montgomery County, 2 mi SE of Englewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.849, -84.273

Numerous trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
May 23, 6:37 PM EST to 6:41 PM EST
Where
Montgomery County, 2 mi NW of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.770, -84.207

A tree was down across a road due to damaging thunderstorm winds.

Thunderstorm Wind, Butler

When
May 23, 6:38 PM EST to 6:39 PM EST
Where
Butler County, 1 mi NE of Maud
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.360, -84.367

Thunderstorm Wind, Montgomery

When
May 23, 6:38 PM EST to 6:42 PM EST
Where
Montgomery County, Ft Mc Kinley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.800, -84.250

The wind gust was estimated by the spotter.

Thunderstorm Wind, Clermont

When
May 23, 6:38 PM EST to 6:42 PM EST
Where
Clermont County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.030, -84.220

Several trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
May 23, 6:38 PM EST to 6:42 PM EST
Where
Miami County, West Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.970, -84.330

Panels were ripped off of a barn due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
May 23, 6:41 PM EST to 6:45 PM EST
Where
Miami County, 2 mi NNE of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.077, -84.335

Damage occurred to a dairy farm and trees were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Montgomery

When
May 23, 6:42 PM EST to 6:46 PM EST
Where
Montgomery County, 2 mi NE of Kettering
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.751, -84.153

Several trees were blown down due to damaging thunderstorm winds.

Tornado, Clermont

When
May 23, 6:43 PM EST to 6:44 PM EST
Where
Clermont County, 0.51 mi SE of Moores Fork to 0.45 mi ESE of Moores Fork
Rating
EF0
Path length
0.21 mi
Path width
33 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.215, -84.013

The tornado blew down two high voltage towers along the Taylor Pike Road and destroyed a metal barn. The debris from the barn was deposited 300 to 400 feet across a field and into a tree line. A couple pieces of debris from the frame of the barn were impaled into the field. There were also some snapped trees and branches down along the tree line. The maximum estimated wind speed based on damage was 85 miles per hour.

Thunderstorm Wind, Greene

When
May 23, 6:46 PM EST to 6:50 PM EST
Where
Greene County, Beavercreek
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
39.750, -84.070

Part of the roof of a restaurant was blown off and multiple trees were snapped or uprooted due to damaging thunderstorm winds. One tree fell onto a house and another tree fell onto power lines due to the winds.

Thunderstorm Wind, Miami

When
May 23, 6:46 PM EST to 6:50 PM EST
Where
Miami County, Tipp City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.970, -84.170

A tree fell onto a car due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
May 23, 6:50 PM EST to 6:54 PM EST
Where
Shelby County, Anna to 2 mi NE of Anna
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.400, -84.170

A tree was uprooted and a roof was blown off of a barn due to damaging thunderstorm winds.

Thunderstorm Wind, Shelby

When
May 23, 6:54 PM EST to 6:58 PM EST
Where
Shelby County, Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.280, -84.150

A tree was blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Greene

When
May 23, 6:54 PM EST to 6:58 PM EST
Where
Greene County, 1 mi ENE of Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.685, -83.913

A tree was reported down due to damaging thunderstorm winds.

Tornado, Greene

When
May 23, 6:55 PM EST to 6:56 PM EST
Where
Greene County, 1.44 mi NE of Bryon to 2.23 mi NE of Bryon
Rating
EF1
Path length
0.95 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.796, -83.963

Numerous trees were snapped and uprooted along a path across a golf course. Many of the trees were oriented so that they converged toward the center of the path. The tornado first touched down along the western edge of the golf course and then continued to the east northeast. The tornado lifted near a grove of trees east of the golf course. The estimated maximum wind speed based on damage was 90 miles per hour.

Thunderstorm Wind, Greene

When
May 23, 6:56 PM EST to 7:00 PM EST
Where
Greene County, 2 mi SE of Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.800, -83.993

Multiple trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clark

When
May 23, 6:56 PM EST to 7:00 PM EST
Where
Clark County, Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.870, -83.930

Multiple trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Clark

When
May 23, 6:58 PM EST to 7:02 PM EST
Where
Clark County, 3 mi N of New Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.973, -84.030

Roof damage was sustained to a chicken house due to damaging thunderstorm winds.

Thunderstorm Wind, Brown

When
May 23, 6:58 PM EST to 7:02 PM EST
Where
Brown County, 2 mi N of Georgetown to 1 mi NE of Georgetown
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.899, -83.900

A roof was partially removed from a bowling alley and a house was also damaged due to thunderstorm winds.

Thunderstorm Wind, Clinton

When
May 23, 6:59 PM EST to 7:00 PM EST
Where
Clinton County, 1 mi SW of (Iln)wilmington Arpk
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.420, -83.813

Thunderstorm Wind, Clinton

When
May 23, 6:59 PM EST to 7:03 PM EST
Where
Clinton County, Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.320, -83.820

A tree was reported down and damage occurred to a garage roof due to thunderstorm winds.

Thunderstorm Wind, Clinton

When
May 23, 7:01 PM EST to 7:05 PM EST
Where
Clinton County, 5 mi WSW of Sabina
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.452, -83.737

A roof was blown off of a barn and several trees were uprooted due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
May 23, 7:02 PM EST to 7:06 PM EST
Where
Montgomery County, Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.750, -84.180

A large tree was uprooted due to damaging thunderstorm winds.

Thunderstorm Wind, Miami

When
May 23, 7:02 PM EST to 7:06 PM EST
Where
Miami County, Piqua
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.150, -84.230

The wind gust was estimated by the observer.

Thunderstorm Wind, Clinton

When
May 23, 7:03 PM EST to 7:04 PM EST
Where
Clinton County, (Iln)wilmington Arpk
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.430, -83.800

Thunderstorm Wind, Logan

When
May 23, 7:04 PM EST to 7:08 PM EST
Where
Logan County, Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.300, -83.970

A tree was reported to be down due to damaging thunderstorm winds.

Thunderstorm Wind, Logan

When
May 23, 7:07 PM EST to 7:08 PM EST
Where
Logan County, Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -83.880

The spotter estimated the wind gust.

Thunderstorm Wind, Logan

When
May 23, 7:10 PM EST to 7:11 PM EST
Where
Logan County, Bellefontaine Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.430, -83.720

Thunderstorm Wind, Highland

When
May 23, 7:10 PM EST to 7:14 PM EST
Where
Highland County, 5 mi E of Hillsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
39.200, -83.527

Trees and power lines were down due to damaging thunderstorm winds. A barn was also damaged due to the winds.

Tornado, Clark

When
May 23, 7:10 PM EST to 7:11 PM EST
Where
Clark County, 1.51 mi NNE of Villa to 1.86 mi NNE of Villa
Rating
EF1
Path length
0.4 mi
Path width
100 yd
Property damage
$15,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.991, -83.762

Concrete blocks were lifted onto a roof, convergence was noted in a wheat field south of a farm house, four power poles were knocked down, and one house had insulation pulled out of it due to the tornado. The maximum estimated wind speeds based on damage was around 90 miles per hour.

Thunderstorm Wind, Clark

When
May 23, 7:11 PM EST to 7:15 PM EST
Where
Clark County, 6 mi NNE of Springfield to New Moorefield
Measured
60 kt (69 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.000, -83.757

Several utility poles were down, a barn was blown off of its foundation, and minor damage occurred to a house and an apartment due to damaging thunderstorm winds.

Thunderstorm Wind, Highland

When
May 23, 7:11 PM EST to 7:15 PM EST
Where
Highland County, Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.200, -83.620

Trees were blown down due to damaging thunderstorm winds. One tree fell onto a house due to the winds.

Thunderstorm Wind, Fayette

When
May 23, 7:28 PM EST to 7:29 PM EST
Where
Fayette County, 0.09 mi NNW of Fayette Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.571, -83.421

Thunderstorm Wind, Adams

When
May 23, 7:30 PM EST to 7:34 PM EST
Where
Adams County, 0.75 mi NNW of Manchester to 0.75 mi NNW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
38.689, -83.607

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Ross

When
May 23, 7:34 PM EST to 7:42 PM EST
Where
Ross County, 2 mi S of Frankfort to 2 mi NNE of Frankfort
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.371, -83.180

Several power poles and trees were reported down due to damaging thunderstorm winds. A camper was also damaged due to the winds.

Thunderstorm Wind, Union

When
May 23, 7:36 PM EST to 7:40 PM EST
Where
Union County, Unionville Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.130, -83.330

One tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 23, 7:39 PM EST to 7:43 PM EST
Where
Franklin County, 4 mi W of Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.030, -83.226

A large trailer was blown over due to damaging thunderstorm winds.

Thunderstorm Wind, Union

When
May 23, 7:40 PM EST to 7:44 PM EST
Where
Union County, 4 mi E of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.230, -83.294

A barn and roof was damaged due to thunderstorm winds.

Thunderstorm Wind, Union

When
May 23, 7:43 PM EST to 7:44 PM EST
Where
Union County, Mrysvll Union Co Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.220, -83.350

Thunderstorm Wind, Champaign

When
May 23, 7:47 PM EST to 7:51 PM EST
Where
Champaign County, 4 mi W of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.070, -83.626

A tree was reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 23, 7:47 PM EST to 7:51 PM EST
Where
Franklin County, 2 mi SW of Upper Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.010, -83.097

The wind gust was estimated by the observer.

Thunderstorm Wind, Franklin

When
May 23, 7:50 PM EST to 7:51 PM EST
Where
Franklin County, (Osu)oh St Univ Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -83.070

Thunderstorm Wind, Franklin

When
May 23, 7:53 PM EST to 7:54 PM EST
Where
Franklin County, Obetz
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.870, -82.950

Thunderstorm Wind, Pickaway

When
May 23, 7:54 PM EST to 8:03 PM EST
Where
Pickaway County, 2 mi ESE of Williamsport
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.569, -83.085

A large pole barn was destroyed due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 23, 7:55 PM EST to 7:56 PM EST
Where
Franklin County, 3 mi N of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.073, -83.000

The wind gust was estimated by the spotter.

Thunderstorm Wind, Scioto

When
May 23, 8:00 PM EST to 8:01 PM EST
Where
Scioto County, Portsmouth
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.730, -82.980

Trees were down on power lines due to damaging thunderstorm winds.

Thunderstorm Wind, Scioto

When
May 23, 8:00 PM EST to 8:01 PM EST
Where
Scioto County, West Portsmouth to 2 mi N of Portsmouth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.770, -83.030

Trees were down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 23, 8:00 PM EST to 8:05 PM EST
Where
Franklin County, 5 mi WSW of Pickerington to 5 mi NNW of Pickerington
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
39.852, -82.837

A trailer was blown over and a tree was down due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
May 23, 8:10 PM EST to 8:14 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.720, -82.600

Large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Fairfield

When
May 23, 8:15 PM EST to 8:16 PM EST
Where
Fairfield County, 1 mi NE of Lancaster
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.730, -82.587

Thunderstorm Wind, Hocking

When
May 23, 8:15 PM EST to 8:18 PM EST
Where
Hocking County, Hesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.430, -82.470

A large tree fell and damaged a home due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312282, 310746, 310724, 310720, 310721, 310744, 310734, 310722, 310742, 310783, 310725, 310732, 310741, 310768, 310771, 310743, 310770, 310780, 310788, 310756, 310760, 299353, 310763, 310790, 310753, 310747, 310757, 312378, 310764, 310765, 310791, 310808, 310798, 310802, 310794, 310774, 310784, 310801, 310748, 310749, and more.